Nishmat's Women’s Health and HalachaIn memory of Chaya Mirel bat R' Avraham

  • Hebrew
  • English
  • Espnaol
  • Francais
Menu

Brown stains during neki’im with IUD

18 October, 2006

Question:

RE: Staining on the 4th and 5th days of sheva nikiim

For medical reasons I received a heter to use an iud. I started using it in one year ago. Boruch Hashem I did not have much staining from it.
However over the last three months, on the 4th and 5th days of the 7 clean days I starting seeing large brown stains on my bedika cloth and some staining [brown color] on my underwear. This has never happened to me before.

Any ideas on why this is happening? Why the 4th and 5th day only?

Have you come across anyone with a similar issue?


Answer:

On a halachic level, please note that not all brown colors invalidate the clean days.  Some shades of brown are acceptable on a bedikah cloth and on white underwear worn during the clean days.  Thus, it is of utmost importance to bring these bedikot and stained undergarments to a halachic authority for evaluation.  Be sure to explain what has been happening over the last three months. You should also ask whether you should continue to do bedikot every day during the clean days, or whether to omit some bedikot

If these colors do not invalidate the clean days, and if they are consistent, your rabbi or yoetzet may teach you to evaluate some of the shades for yourself.

In any case, and especially if the colors do invalidate your clean days, we suggest that you approach your physician to evaluate this new phenomenon. After such a long time of stain-free use, it is possible that the staining is not connected to the IUD.  He/she may also be able to suggest some solutions if the staining does invalidate the clean days.

Please don't hesitate to write back with any further questions.


This internet service does not preclude, override or replace the psak of any rabbinical authority. It is the responsibility of the questioner to inform us of any previous consultation or ruling. As even slight variation in circumstances may have Halachic consequences, views expressed concerning one case may not be applied to other, seemingly similar cases. All health and health-related information contained within Nishmat's Women's Health & Halacha Web site is intended to be general in nature and should not be used as a substitute for consulting with your health care professional. The advice is intended to offer a basis for individuals to discuss their medical condition with their health care provider but not individual advice. Although every effort is made to ensure that the material within Nishmat's Women's Health & Halacha Web site is accurate and timely, it is provided for the convenience of the Web site user but should not be considered official. Advice for actual medical practice should be obtained from a licensed health care professional.

For further questions or comments: 

The Nishmat Women's Health and Halacha Site is a public service of Nishmat, The Jeanie Schottenstein Center for Advanced Torah Study for Women. This project and others like it are made possible by contributions from people like you. If you have benefited from the service, and wish to enable us to help others, click here to donate.


Users of Internet filtering services: This site discusses sensitive subjects that some services filter without visual indication. A page that appears 100% complete might actually be missing critical Jewish-law or medical information. To ensure that you view the pages accurately, ask the filtering service to whitelist all pages under yoatzot.org.